Teenagers who use depressants abusively are in danger of being addicted to it not only physically but also psychologically. Inappropriate use of depressants may cause slurred speech, confusion, detached from reality, lack of coordination and slowed breathing. If not monitored properly, depressants can cause serious health problems and complications.
Tranquilizers, another kind of depressant, help people become calm and eventually make them fall asleep. The most common tranquilizers today are benzodiazepines, which include the diazepam and alprazolam.
Tranquilizers such as benzodiazepine provide a calming effect by facilitating transmission at synapses that make use of the GABA neurotransmitter. Similarly, alcohol facilitates transmission at the same synapses but through a different mechanism. If depressants and alcohol are taken together in excessive doses, it can be fatal because they increase the GABA transmission that in turn have a suppressing effect on the areas of the brain which are responsible for controlling heartbeat and breathing.
Another dangerous benzodiazepine drug is flunitrazepam. This is popularly known as the “date rape drug” because guys can easily drug their date by just dropping a tablet of flunitrazepam in their date’s beverage. It dissolves quickly in water and has absolutely no color, distinct odor and taste. Flunitrazepam makes people feel drowsy, lose control over their muscles and makes people barely recall the events that happened when they were under the influence of the drug.
A lot of teenagers resort to using depressants and alcohol to take their mind off things because they feel that they have no other place to go to, no other person to talk to. Students who are under the abuse of alcohol and depressants may be observed to be drowsy and sleepy in class, unresponsive to class participation and lacking a sense of balance.
Teachers or parents should be sensitive enough to detect if a teenager is under the influence of depressants. Early detection is helpful because it would mean that early intervention may also take place. Parents and teachers should not shrug off sudden changes in the mood and attitude of a teenager. The deterioration of academic performance may also be taken as a warning.